Module 4: Therapeutics
Rotation and tapering of stimulant medications
There may be indications for rotation from one stimulant to another. Patient response, peak and trough effects, lack of effect, adverse effects, co-morbidities, and drug-drug interactions are examples of conditions where substitution may be appropriate. The Canadian ADHD Practice Guidelines section 7.9 provide important information about this process.
Abrupt discontinuation of chronically used stimulant medications will usually result in an immediate return of symptoms. Physiologic tolerance does result with some stimulant medications (Peripheral Nervous System stimulants such as methylphenidate for example) and discontinuation may also result in acute dystonic reactions in addition to depression, lethargy, apathy, impaired cognition, weight gain and increased appetite. CNS Stimulants (such as modafinil) are not prone to the development of tolerance and withdrawal effects other than apathy and lethargy are unlikely (Howland, 2010). Titration of stimulant medications must be carefully monitored.
- Howland, R. H. (2010). Potential Adverse Effects of Discontinuing Psychotropic Drugs–Part 4: Benzodiazepine, Glutamate, Opioid, and Stimulant Drugs. Journal of Psychosocial Nursing and Mental Health Services, 48(9), 11–14. doi:10.3928/02793695-20100730-04